Pennsylvania, 2008

Winter Weather in Pennsylvania, December 5, 2008

December 5, 2008 · NWS PHI · 1 event in 1 county or zone

The combination of rain which fell on the evening of the 4th, clear skies, temperatures dropping below freezing and light winds caused black ice to form on the morning of the 5th in Berks County. This caused a couple of accidents, one fatal.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

The combination of rain which fell on the evening of the 4th, clear skies, temperatures dropping below freezing and light winds caused black ice to form on the morning of the 5th in Berks County. This caused a couple of accidents, one fatal. A 48-year-old man died in Maxatawny Township after his vehicle slid on ice and struck a tree. The driver a tractor-trailer was not injured after the trailer skidded off Pennsylvania State Route 143 in Windsor Township and slid down an embankment coming to rest over a creek. The roadway was closed for a couple of hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 5, 4:00 AM EST, 1 hour earlier.

Area forecast discussion, Dec 5, 4:00 AM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
400 AM EST FRI DEC 5 2008

.SYNOPSIS...
A COLD FRONT WILL MOVE FURTHER OFFSHORE EARLY THIS MORNING, AS HIGH
PRESSURE BUILDS TOWARD OUR AREA FROM THE WEST ESPECIALLY THIS
AFTERNOON. THE HIGH WILL BE OVER OUR REGION TONIGHT, BUT MOVE
OFFSHORE SATURDAY. LOW PRESSURE OVER THE GREAT LAKES SATURDAY
AFTERNOON WILL CONNECT TO LOW PRESSURE OFF THE CENTRAL AND NORTHERN
MID ATLANTIC COAST SATURDAY NIGHT. THE TWO LOWS WILL MERGE OFF THE
NEW ENGLAND COAST AND OVER THE CANADIAN MARITIMES SUNDAY. THE
CIRCULATION AROUND THIS LARGE LOW WILL CAUSE A STRONG OFFSHORE FLOW
SUNDAY AFTERNOON AND EVENING, WHICH WILL BRING VERY COLD AIR TO THE
AREA. HIGH PRESSURE WILL BUILD ALONG THE EAST COAST MONDAY BUT MOVE
OFFSHORE TUESDAY, AS ANOTHER COLD FRONT IS FORECAST TO MOVE PAST THE
COAST WEDNESDAY. LOW PRESSURE COULD MOVE ALONG THIS FRONT JUST
OFFSHORE LATER THURSDAY INTO FRIDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
RAIN ENDED DURING THE OVERNIGHT PERIOD, AND THE POST-FRONTAL
STRATOCUMULUS OVER CENTRAL AND SOUTHERN NEW JERSEY WAS EDGING
EASTWARD AND EXITING STAGE RIGHT BEFORE SUNRISE. A LARGE CLEAR
SLOT WAS BEHIND THIS. HIGH PRESSURE OVER THE SOUTHERN PLAINS THIS
MORNING IS NOSED INTO THE AREA IN A SIMILAR FASHION BY THE GFS,
THE NAM-WRF, AND THE ECMWF, BUT WITH COLD ADVECTION AND A LAYER OF
MOISTURE AT AROUND 4 THOUSAND FEET, SCATTERED TO BROKEN
STRATOCUMULUS SHOULD REFORM DURING THIS MORNING. MOS GUIDANCE
REFLECTED THIS, WITH BROKEN THE MOST-LIKED DESCRIPTOR FOR SKY
COVER TODAY FOR MOST FORECAST SITES. IN ADDITION, MODEL SOUNDINGS
SHOW MOISTURE AT HIGHER LEVELS, AT 15 TO 20 THOUSAND FEET, SO AS
THE UPPER JET SWINGS OVERHEAD AND JUST NORTH OF THE AREA TODAY,
THERE COULD BE EVEN LESS SUNSHINE. THIS HAD A BEARING ON
TEMPERATURES. THE MENTION OF FLURRIES WAS RETAINED FROM PREVIOUS
FORECASTS FOR THE FAR NORTHERN ZONES TODAY.

IT SEEMS TEMPERATURES HAVE RECENTLY BEEN FORECAST TOO WARM IN THE
COLD AIRMASSES, AND NOT QUITE WARM ENOUGH IN THE WARM AIRMASSES.
AS A RETURN TO A COLDER AIRMASS OCCURS TODAY, WITH LESS THAN FULL
SUNSHINE THANKS TO CLOUDS IN AT LEAST A COUPLE OF LAYERS AT TIMES,
IT AS DECIDED TO UNDERCUT MOS A BIT.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
WITH SURFACE HIGH PRESSURE OVER THE REGION, MOS GUIDANCE PAINTS A
ROSY PICTURE WITH RESPECT TO CLOUDS TONIGHT. BUFKIT SOUNDINGS,
THOUGH, DO SHOW A SHALLOW LAYER OF MOISTURE AT LOWER LEVELS. BUT,
OF EVEN MORE CONCERN IS THAT THERE IS STILL HIGH LEVEL MOISTURE
THROUGH A FAIRLY DEEP LAYER EARLY TONIGHT, COINCIDENT WITH AN
UPPER LEVEL TROUGH. SO, THERE COULD BE A FAIR AMOUNT OF CLOUDS
AROUND EARLY AT NIGHT THE MODEL SOUNDINGS DRY THIS OUT AS THE
NIGHT PROGRESSES.

THEN, ON SATURDAY, THE UPPER TROUGH REORIENTS ITSELF AND DIGS OVER
THE GREAT LAKES. EVEN THOUGH RELATIVELY DRY AIR WILL BE OVER OUR
REGION, HIGH CLOUDS AND THEN MIDDLE CLOUDS SHOULD SLOWLY SPREAD
INTO THE AREA WELL AHEAD OF THE UPPER TROUGH. THE PROBLEM IS, JUST
HOW WILL THIS GREAT LAKES LOW INTERACT WITH THE OFFSHORE LOW
SATURDAY NIGHT? WITH COLD AIR IN PLACE, ANY PRECIPITATION IS
LIKELY TO BE SNOW. WITH A FAIRLY GOOD BRIDGE TO THE OFFSHORE LOW
ACTING LIKE A WARM FRONT AND MOVING NORTHWARD ACROSS OUR AREA,
HIGH CHANCE PROBABILITIES WERE KEPT SOUTH AND CENTRAL, TO LOW
LIKELY NORTH. HOWEVER, IT WAS FELT THAT INSTEAD OF SNOW SHOWERS,
THIS COULD BE A PERIOD OF LIGHT SNOW, ESPECIALLY NORTH.
LIQUID AMOUNTS OUGHT TO BE PRETTY LIGHT WITH THIS TYPE OF SYSTEM,
PERHAPS UP TO A TENTH OF AN INCH. SOME LIGHT SNOW AMOUNTS, UP TO A
FEW TENTHS OF AN INCH, WERE ADDED IN FOR SATURDAY NIGHT, MAINLY
NORTH OF PHILADELPHIA. THIS TRANSLATED TO LIGHT ACCUMULATIONS
POSSIBLE IN THE WORDING WHERE LIKELY POPS WERE FORECAST.

THE ONLY AREA THAT MIGHT SEE LIQUID/RAIN WOULD BE OVER THE
EASTERN COASTAL WATERS, SINCE THE AIR TEMPERATURES WILL BE WARMER
THERE DUE TO THE RELATIVELY WARM OCEAN.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
ARCTIC HIGH PRESSURE BUILDS OVER THE AREA SUNDAY AND OFF THE COAST
MONDAY, MEANING A BRIEF PERIOD OF MUCH COLDER WEATHER SUNDAY
NIGHT AND MONDAY. BUT, IT SHOULD BE DRY. IT LOOKS LIKE THE MODELS
HAVE AGREED THAT A BRIEF PERIOD OF VERY WINDY WEATHER WILL OCCUR
SUNDAY AFTERNOON AND EVENING. THIS MAY RISE TO THE LEVEL OF A WIND
ADVISORY AT SOME POINT. A MENTION OF GALE LEVEL WINDS WAS ADDED
IN TO THE HAZARDOUS WEATHER OUTLOOK FOR NOW.

ON TUESDAY, THE HIGH MOVES OFF TO THE EAST AND ALLOWS A RETURN
FLOW OF MILDER AIR AS THE UPPER TROUGH AGAIN REORIENTS ITSELF AND
DIGS OVER THE MIDWEST. IN RESPONSE TO THE DIGGING TROUGH, LOW
PRESSURE IS FORECAST TO FORM OVER THE TENNESSEE VALLEY AND THEN
LIFT NORTHEASTWARD THROUGH THE REGION WEDNESDAY, AS A COLD FRONT
MOVES THROUGH FROM THE WEST. HPC PROGS WHICH FOLLOW THE GFS
ENSEMBLES SUPPORT THE ABOVE SOLUTION. SOME OF THE RECENT MODELS
HAVE BEEN QUITE DIFFERENT FROM THIS ENSEMBLE SOLUTION, WHICH
LOOKS MUCH MORE REASONABLE BASED ON THE DEVELOPING UPPER FLOW. THE
TRACK OF THE LOW AND COLD FRONT MEANS THAT PRECIPITATION COULD
START OUT AS SOME SNOW TUESDAY BEFORE CHANGING TO RAIN FROM SOUTH
TO NORTH THROUGH THE DAY. ON TUESDAY NIGHT, PRECIPITATION IS
LIKELY AND SHOULD BE RAIN, WITH THE POSSIBLE EXCEPTION OF THE
POCONOS AND NORTHWESTERN NEW JERSEY. THIS SYSTEM BEARS WATCHING AS
ANY CHANGE IN THE TRACK OF THE LOW FARTHER TO THE EAST COULD MEAN
MORE WINTRY PRECIPITATION.

ON THURSDAY, THE 00Z GFS AND THE NEW EURO BOTH SHOW A COASTAL LOW
MOVING UP ALONG THE FRONT JUST OFFSHORE, WITH THE GFS MUCH MORE
AMPLIFIED. SINCE THIS IS SO FAR OUT IN TIME, THIS WILL JUST BE
MENTIONED HERE FOR NOW.

&&

.AVIATION /09Z FRIDAY THROUGH TUESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

THERE MAY BE SOME FLEETING MVFR CONDITIONS AROUND ACY VERY EARLY IN
THE TAF PERIOD AS THE ANAFRONT /A COLD FRONT WHERE THE BULK OF THE
PRECIPITATION IS ON THE COLD AIR ADVECTION SIDE, WHICH, ON THE
POSITIVE SIDE, TENDS TO KEEP SITES FROM EXPERIENCING IFR CONDITIONS
DESPITE THE PRECIP/ CONTINUES EAST AND AWAY FROM THE AREA. AFTER
THAT, THE COLUMN GENERALLY DRIES OUT AS SURFACE HIGH PRESSURE RIDGES
TOWARD US AND VFR CONDITIONS PREVAIL. WE LIKELY DO HIT THE
CONVECTIVE TEMPERATURES AROUND THE REGION TODAY, AND SO SOME
STRATOCUMULUS CAN BE EXPECTED. THERE ALSO IS AN UPPER JET IN THE
REGION, WHICH SHOULD BRING SOME HIGH CLOUDINESS.

WE NOTICED THAT AN INVERSION AT ABOUT 4K FT PERSISTS INTO THE END OF
THE TAF PERIOD AND THAT THE MODELS SHOW AREAS OF FAIRLY HIGH RH IN
THE LAYER JUST BELOW THAT TO OUR SW AND ALSO TO OUR N. HOWEVER, I
AM NOT GOING TO FORECAST LINGERING STRATOCUMULUS TRAPPED DURING THE
END OF THE TAF PERIOD AT THIS TIME. IF IT DOES HAPPEN, CONDITIONS
STILL WOULD BE VFR.

OUTLOOK...
HIGH PRESSURE WILL CONTINUE INTO SATURDAY. A DEVELOPING STORM SYSTEM
MAY IMPACT THE TAF SITES LATE IN THE WEEKEND, FOLLOWED BY HIGH
PRESSURE BUILDING INTO EARLY NEXT WEEK.

&&

.MARINE...
EARLY THIS MORNING, WINDS WERE IN THE 15 TO 20 KNOT RANGE OUT OF THE
NORTHWEST. BUOY 44009 SEAS HAD RISEN TO 5 FT, BUT GIVEN THE LOCATION
OF THE BUOY AND THE NORTHWEST FETCH WE THINK THE GREAT MAJORITY OF
THE WATERS HAVE SEAS UNDER 5 FT. WE WILL START WITH NEAR-SMALL CRAFT
CONDITIONS, ESPECIALLY ON THE EASTERN EDGE OF OUR ATLANTIC WATERS,
BUT WERE NOT GOING TO RAISE AN ADVISORY. THE GRADIENT IS EXPECTED
TO RELAX DURING THE DAY AS HIGH PRESSURE RIDGES TOWARD US FROM THE
SOUTHERN MISSISSIPPI RIVER VALLEY, AND CONDITIONS OVER THE WATER
WILL BECOME INCREASINGLY QUIET. THE CENTER OF THE HIGH WILL PASS
OVER US AND BEGIN TO WEAKEN ON SATURDAY, AND THAT WILL GIVE US
BENIGN CONDITIONS INTO SATURDAY EVENING.

AFTER THAT, THERE IS FAIRLY GOOD AGREEMENT BETWEEN THE GFS, THE NAM
AND THE ECMWF REGARDING WHAT HAPPENS, ALTHOUGH THE NAM IS THE
WEAKEST OF THE THREE WITH RESPECT TO WINDS. IT LOOKS LIKE WELL SEE
A SHARPENING MID LEVEL TROUGH AXIS APPROACH. THE UPPER JET THAT
LOOKS TO WORK WITH THIS TROUGH TO DO THE MOST DAMAGE WAS DROPPING
THROUGH NORTHWESTERN CANADA EARLY THIS MORNING. IT ALREADY WAS
VISIBLE ON WATER VAPOR IMAGERY. IT IS FORECAST TO BOTTOM OUT IN THE
TROUGH AROUND SATURDAY NIGHT AND THEN LIFT OUT ON SUNDAY, CAUSING
SURFACE LOW PRESSURE TO DEVELOP WELL OFF THE COAST AND LIFT INTO THE
CANADIAN MARITIMES BY SUNDAY EVENING. THIS RAPIDLY DEEPENING SYSTEM
IS FORECAST TO PUSH WARMTH AND MOISTURE INTO THE LEADING EDGE OF THE
TROUGH AXIS, WHICH IS TURN MAY FORCE THE TROUGH TO DEVELOP A
NEGATIVE TILT AS IT MOVES ACROSS US. A RAPIDLY DEEPENING SURFACE
SYSTEM TO OUR NORTHEAST AND A NEGATIVE TILT MID LEVEL TROUGH AXIS
MOVING ACROSS US ARE INGREDIENTS FOR SIGNIFICANT WINDS. THIS
ESPECIALLY SINCE THE MODELS FORECAST STRONG WINDS ALOFT ON THE BACK
SIDE OF THE TROUGH THAT SHOULD DROP TOWARD THE GROUND ON THE GOOD
COLD AIR AND NEGATIVE VORTICITY ADVECTION.

WE ARE LOOKING AT THE FIFTH AND SIXTH PERIODS AT THIS TIME, AND EVEN
MODELS IN GOOD AGREEMENT HAVE BEEN KNOWN TO CHANGE SIGNIFICANTLY AS
A POTENTIAL EVENT APPROACHES. WE WILL NOT PUT UP ANY KIND OF WATCH
AS THIS POINT, BUT WE WILL MENTION NEAR-STORM FORCE GUSTS IN THE
HWO.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS.../ STAUBER
NEAR TERM.../ STAUBER
SHORT TERM.../ STAUBER
LONG TERM...STAUBER /
AVIATION...DELISI
MARINE...DELISI
Hazardous weather outlook, Dec 5, 3:30 AM EST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
330 AM EST FRI DEC 5 2008

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-060830-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
330 AM EST FRI DEC 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-060830-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
330 AM EST FRI DEC 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

GALE FORCE WINDS ARE POSSIBLE SUNDAY AFTERNOON AND SUNDAY NIGHT
AS LOW PRESSURE INTENSIFIES OFFSHORE. WIND GUSTS BETWEEN 40 AND 45
KNOTS MAY OCCUR LATE SUNDAY AFTERNOON AND SUNDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Berks

When
December 5, 5:00 AM EST to 8:00 AM EST
Where
Berks forecast zone
Deaths
0 direct, 1 indirect
Reported by
Newspaper
Coordinates
40.416, -75.926 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Berks2008-12-0548MaleVehicle/Towed TrailerIndirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 143121.